As the older population increases, the incidence of osteoporotic fractures is expected to dramatically rise during the next few decades. Older patients are much more susceptible to fracture at any given bone mineral density (BMD) than are younger patients because of various factors, including the quality of aging bone, which involves more than BMD. Suppression of increased bone turnover by antiresorptive therapies, even with only small changes in BMD, can reduce fracture risk, especially in the lumbar spine. Bisphosphonate treatment can significantly reduce vertebral and nonvertebral fractures, including hip fractures, even in the very elderly. Prospective analyses show that risedronate therapy consistently and significantly reduces the risk of new morphometric vertebral fractures after 1 year in postmenopausal women. Post hoc analyses report significant reductions in the risk of 1 new clinical vertebral fracture after 6 months of risedronate therapy and after 1 year of alendronate therapy. Oral raloxifene therapy and salmon calcitonin nasal spray therapy have been shown to reduce the risk of vertebral fracture after 3 and 5 years, respectively, and post hoc data show a significant reduction in clinical vertebral fracture risk at 1 year with raloxifene use. However, neither raloxifene therapy nor calcitonin therapy reduce the risk of nonvertebral and hip fractures at currently approved doses. Bisphosphonates have been shown to be safe and efficacious with 7 years' risedronate sodium and 10 years' alendronate sodium data published, and bisphosphonates reduce bone turnover and increase BMD to a greater degree than raloxifene and calcitonin, which may partly account for their nonvertebral and hip fracture reduction effect. Therefore, bisphosphonate therapy with risedronate or alendronate should be considered in patients with low BMD at the hip and in older patients with osteoporosis and osteopenia, particularly those with an existing fracture.
Ettinger MP. Aging Bone and OsteoporosisStrategies for Preventing Fractures in the Elderly. Arch Intern Med. 2003;163(18):2237-2246. doi:10.1001/archinte.163.18.2237